MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC TI STERNAL LOCKING STAR PLATE- 12 HOLES; PLATE,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC TI STERNAL LOCKING STAR PLATE- 12 HOLES; PLATE,FIXATION,BONE
Model Number 460.036
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional product codes: hwc, jdq.Device malfunctioned intra-operatively and was not implanted / explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a 12 holes-titanium sternal locking star plate broke during an unknown procedure on (b)(6) 2018.The plate broke when the surgeon used a plate bender.Another 12 holes-titanium sternal locking star plate was used to complete the procedure.It is unknown if there was any surgical delay.Patient outcome is unknown.The procedure was completed successfully concomitant device reported : unknown plate bender (part# unknown, lot# unknown, quantity#1).(b)(4).
 
Additional Manufacturer Narrative
If the information is unknown, not available or does not apply, the section/field of the form is left blank.The device was received, and the product evaluation is in progress.No conclusion can be drawn.Additionally, device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device evaluated by mfr: a device history record (dhr) review was conducted: part mfg date: 16-mar-2012.Part exp.Date: n/a.Manufacturing location: depuy synthes ¿ elmira.Lot number: 6902308.Part number: 460.036.Nonconformances: (b)(4).Dhr record review: a review of the device history record (dhr) for final product 460.036 revealed no complaint related anomalies.The dhr shows lot# h286037 of ti sternal locking star plate-12holes was processed through the normal manufacturing and inspection operations with no nonconformances or rework noted.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the assembly that would contribute to this complaint condition.A review of the assembly component dhr and raw material dhr revealed three (3) nonconformances and one (1) supplier deviation request that are unrelated to the complaint condition.This lot met all specifications at the time of release.(b)(4) - the review of the billet dhr for lot 6698620 billet 136.5x111x2.25 ti4 revealed one nonconformance ((b)(4)).The nc was generated due to 97 billets out of 298 being found undersized for thickness.The nonconformance is not relevant to the complaint condition since the lot was inspected 100% and all nonconforming product was scrapped.The remaining 201 billets met all dimensional and visual criteria at the time of release with no issues documented that would contribute to the complaint condition.(b)(4) - the review of the component dhr for lot 6829640 12 holes-tab revealed one nonconformance ((b)(4)).The nc was generated due to 6 parts out of 32 being found with edm tab remaining on the parts.The nonconformance is not relevant to the complaint condition since the lot was inspected 100% and all 6 nonconforming parts were reworked using the tab removal process.The 6 reworked parts were reinspected at the completion of the rework and found to be conforming.All 32 parts met all dimensional and visual criteria at the time of release with no issues documented that would contribute to the complaint condition.(b)(4) - the review of the component dhr for lot 6855699 12 holes-tab revealed one nonconformance ((b)(4)).The nc was generated due to 32 parts out of 32 being found with cosmetics related to inconsistent finish.The nonconformance is not relevant to the complaint condition since cosmetic appearance would not affect breakage of the part.The entire lot was reworked to remove the anodize finish and re-anodize per standard processes.The parts were reinspected at the completion of the rework and found to be conforming.All 32 parts met all dimensional and visual criteria at the time of release with no issues documented that would contribute to the complaint condition.(b)(4) - the review of the raw material dhr for lot 6793055 ti4 si3.00 raw material revealed one supplier deviation request ((b)(4)).The deviation was generated to request acceptance of material with surface roughness beyond the 0.8 limit.The deviation was accepted with a known history of making acceptable product from material with a surface roughness above 0.8, and any cosmetically unacceptable material would be found at the 100% visual final inspection operation.The deviation is not relevant to the complaint because cosmetic appearance would not contribute to plate breakage.This raw material met all dimensional and visual criteria at the time of release with no issues documented that would contribute to this complaint condition.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during manufacture that would contribute to this complaint condition.Device evaluated by mfr: a product investigation was conducted.Visual inspection: upon inspection the complaint condition was confirmed as one of the outer plate holes of the tab half of the returned 12 hole plate.The received condition does agree with the complaint description.The reported complaint description indicated that the plate broke during contouring.Dimensional inspection: outer plate hole thickness was measured and is conforming.Document/specification review: relevant drawings were reviewed, and no product design issues or discrepancies were observed.Material review or hardness review: dhr review indicated that the returned plate was manufactured with a conforming raw material composition.This complaint is confirmed.Investigation conclusion: the reported complaint description indicated that the plate broke during contouring.It is possible that the user used excessive force or bent the plate excessively, which could have contributed to the complaint condition.During the investigation no unidentified product design/manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TI STERNAL LOCKING STAR PLATE- 12 HOLES
Common Device Name
PLATE,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7876420
Report Number2939274-2018-53758
Device Sequence Number16177053
Product Code HRS
UDI-Device Identifier10887587055121
UDI-Public(01)10887587055121
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K093772
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number460.036
Device Catalogue Number460.036
Device Lot Number6902308
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2018
Initial Date Received by Manufacturer 08/26/2018
Supplement Date Received by Manufacturer09/17/2018
10/18/2018
Initial Report FDA Received Date09/14/2018
Supplement Report FDA Received Date10/05/2018
10/19/2018
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE EVENT DESCRIPTION